Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Suffering from liver disease, coughing up phlegm and feeling like choking. Taking Hyoscomine. Suggest a way to feel comfortable?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
My mom has diseased liver end stage now. She is on hospice care, my question why is coughing up so much phlegm like she is choking? Hyoscomine is what I give possibly now going to die? I know it's very close but how can I keep her comfortable


Posted Mon, 28 Oct 2013 in Liver and Gall Bladder
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer:
Call emergency care physician. She may need ICU.

Detailed Answer:
Welcome to XXXXXXX

I have gone through your query and understand your concern.

As she already have enlarged heart, the possible cause of cough with phlegm may be due to Heart failure or Lower lung and heart for possible cause.

Hyoscyamine is used to treat abdominal muscle cramps and also used to decrease the secretions in stomach. It acts by slowing down the natural movements of smooth and skeletal muscles.

It usually does not cause any major side effects. Its usual side effects are dry mouth, constipation, dry skin, decreased sweating.

Cough with phlegm may also seen in pulmonary edema. Please call your doctor immediately. She may need emergency intensive care.
It may be due to her high blood pressure and enlarged heart.

But if you do not intend to seek medical help as she is in hospice and has end stage liver disease, I would advice you do suctioning of her mouth, throat frequently to clear the phlegm that is forming.

In such case, as a non medical person there is nothing much you could possibly do.

Hope this helps.
Please reply for further queries.
Wishing her soon recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor